Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Grand Forks, ND

May 14, 1998Becker County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 2:02 AM CDT for Becker County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 2:02 AM CDT (07:02 UTC)
Expired
May 14, 1998, 2:35 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Becker County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS1 KFAR 140704 RRA
SVRFAR
MNC005-140735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
202 AM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BECKER COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 235 AM CDT

* AT 200 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR WOLF
  LAKE... OR 25 MILES EAST OF DETROIT LAKES. THE STORM WAS MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLF LAKE BY 210 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:55 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 13, 8:55 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT WED MAY 13 1998

FIRST PERIOD DISCUSSION...STORMS ARE MOVING NEWRD ALONG
STATIONARY FRNT ACROSS NORTHERN ND.  ALL SPOTTERS REPORT
HEAVY RAIN.  NO HAIL REPORTS IN CWA AT THIS TIME.  APPROACHING
AND EVEN EXCEEDING ONE HOUR FLASH FLOOD GUIDANCE ACROSS
DEVILS LAKE BASIN ALREADY.  COUNTIES ARE NOT REPORTING ANY
PROBLEMS DUE TO FLASH PONDING.

VAD WIND PROFILER ON 88D SHOWS 50KT WINDS AT 5000 FT AND 40KTS
AT 3000FT.  EXPECT STORMS TO PERSIST AND EVEN INTENSIFY AS LOW
LEVEL JET INTENSIFIES WITH SUN SETTING AND IF STORMS MOVE EASTWARD
AND SLIGHTLY SOUTH WITH THICKNESS PATTERNS...STORMS WILL BE MOVING
INTO MORE UNSTABLE AIRMASS...LI MINUS 4 TO MINUS 6 ON ADAP.

WILL MAKE A FEW CHANGES IN WORDING FOR ZONE UPDATE.  REST OF FORECAST
LOOKS GOOD.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:06 AM CDTSevere Thunderstorm WarningFGFHubbard34 min
May 14, 2:25 AM CDTSevere Thunderstorm WarningFGFBecker30 min
May 14, 3:57 AM CDTSevere Thunderstorm WarningFGFPolk33 min
May 14, 4:10 AM CDTSevere Thunderstorm WarningFGFRed Lake30 min
May 14, 4:36 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min
May 14, 6:16 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.